Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 54, NWS Birmingham, AL

March 26, 2011Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2011, 4:20 PM CDT for Macon County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2011, 4:20 PM CDT (21:20 UTC)
Expired
Mar 26, 2011, 5:00 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Macon County, AL

What was reported inside it

TimeReportWhereRemark
Mar 26, 4:25 PM CDTHAIL 1.75Hardaway, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS54 KBMX 262120
SVRBMX
ALC087-262200-
/O.NEW.KBMX.SV.W.0054.110326T2120Z-110326T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 500 PM CDT

* AT 419 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR SHORTER...OR 7 MILES SOUTH OF MILSTEAD...AND
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILSTEAD...TUSKEGEE...NOTASULGA...HARDAWAY...LIVERPOOL...
  FRANKLIN...DAVISVILLE AND LAKE TUSKEGEE.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 22 THROUGH 42...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3224 8586 3230 8589 3228 8593 3233 8596
      3235 8599 3242 8602 3246 8597 3246 8588
      3250 8587 3250 8580 3254 8580 3259 8568
      3251 8550 3250 8544 3227 8543 3226 8543
TIME...MOT...LOC 2121Z 254DEG 34KT 3236 8592

$$
1 follow-up statement
920 
WWUS54 KBMX 262142
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SAT MAR 26 2011

ALC087-262200-
/O.CON.KBMX.SV.W.0054.000000T0000Z-110326T2200Z/
MACON AL-
442 PM CDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON COUNTY
UNTIL 500 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TUSKEGEE
NATIONAL FOREST TO HARDAWAY...MOVING NORTHEAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE...
  SOCIETY HILL...WARRIORSTAND AND CREEK STAND.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 38 THROUGH 42...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3224 8582 3234 8585 3248 8575 3257 8565
      3251 8550 3250 8544 3226 8543
TIME...MOT...LOC 2142Z 247DEG 57KT 3252 8553 3231 8571

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:53 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 26, 3:53 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT SAT MAR 26 2011

.DISCUSSION...

VERY ACTIVE DAY ACROSS CENTRAL ALABAMA. CURRENTLY WATCHING SEVERAL
AREAS OF LONG LIVED SUPERCELLS TRACKING EAST. CURRENT DEWPOINTS
ARE IN THE 60S EVERYWHERE EXCEPT THE FAR NORTHEAST PORTION OF THE
AREA...WITH TEMPS RANGING FROM LOWER 50S IN THE NORTHEAST TO MID
80S IN THE SOUTHWEST.

EXCEPT SCATTERED TO WIDESPREAD THUNDERSTORMS TO CONTINUE
DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. ANY
DECREASE IN INSTABILITY WITH THE LOSS OF DAYTIME HEATING IS
EXPECTED TO BE OFFSET BY THE APPROACH OF THE SURFACE LOW AFTER
SUNSET. THE SURFACE LOW WILL RIDE ALONG THE STALLED BOUNDARY FROM
THIS MORNING...MOVING NORTHEASTWARD ACROSS NORTH CENTRAL ALABAMA.
THIS WILL KEEP THE POSSIBILITY OF SEVERE STORMS...ESPECIALLY IN
THE NORTH...INTO THE OVERNIGHT HOURS.

THE SURFACE LOW SHIFTS INTO NORTHERN GA SUNDAY MORNING AS A COLD
FRONT SLOWLY SLIDES THROUGH THE AREA. THE AIRMASS SOUTH OF THE
FRONT WILL REMAIN UNSTABLE AND SUPPORTIVE OF SEVERE STORMS...WITH
ACTIVITY COMING TO AN END BY MID AFTERNOON. AN UPPER LEVEL SHORT
WAVE WILL CROSS THE TENNESSEE VALLEY SUNDAY NIGHT AND GENERATE A
SURFACE LOW THAT WILL RIDE ALONG THE SURFACE BOUNDARY STILL DRAPED
ACROSS SOUTHERN PORTIONS OF THE AREA. WILL KEEP POPS IN SUNDAY
NIGHT AND MONDAY MORNING.

THE ACTIVE PATTERN CONTINUES ACROSS THE SOUTHEAST THROUGH MUCH OF
NEXT WEEK. A SHORTWAVE WILL GENERATE A SURFACE LOW TO OUR
SOUTHWEST TUESDAY...WHICH MOVES NORTHEASTWARD ACROSS THE AREA ON
WEDNESDAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. BEYOND
WEDNESDAY...MODELS DIVERGE...BUT EXPECT A MORE ACTIVE PATTERN TO
CONTINUE THROUGH THE WEEK.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON
ACROSS CENTRAL ALABAMA. WILL CARRY VCTS IN PREVAILING AND UPDATE
AS NEEDED. SEVERE STORMS ARE POSSIBLE...WITH THREATS OF
TORNADOES...DAMAGING WINDS...AND HAIL. CONDITIONS WILL DETERIORATE QUICKLY
AT ANY TERMINAL AFFECTED BY A THUNDERSTORM. ALTHOUGH EACH STORM
SHOULD LAST LESS THAN ONE HOUR...EXPECT TERMINALS TO BE AFFECTED BY
SEVERAL WAVES OF THUNDERSTORMS.

THIS ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AHEAD OF
AN APPROACHING SURFACE LOW AND COLD FRONT. AS THE SURFACE LOW
MOVES ACROSS NORTH CENTRAL ALABAMA...EXPECT A WIND SHIFT FROM
SOUTH SOUTHWEST TO SOUTHEAST. WITH THE FRONT...A LINE OF
STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA...LIKELY
DURING THE EARLY MORNING HOURS ON SUNDAY ACROSS IN THE NORTH WITH
A WIND SHIFT TO THE NORTHWEST POST FRONTAL PASSAGE. AT MGM AND
TOI...FRONTAL PASSAGE WILL OCCUR SUNDAY MIDDAY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  64  42  68  49 / 100  50  50  10  10
ANNISTON    62  67  44  70  49 /  90  50  50  20  10
BIRMINGHAM  61  65  44  69  53 / 100  40  50  10  10
TUSCALOOSA  63  65  46  70  53 / 100  40  50  10  10
CALERA      62  67  46  70  53 /  90  50  50  10  10
AUBURN      63  73  49  71  51 /  70  60  50  20  10
MONTGOMERY  67  74  52  74  57 /  80  60  50  20  10
TROY        66  78  53  75  56 /  70  60  50  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 26, 11:25 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 AM CDT SAT MAR 26 2011

ALZ011>015-017>050-270300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1104 AM CDT SAT MAR 26 2011

...MODERATE RISK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF LONG-LIVED SUPERCELLS WITH ASSOCIATED
STRONG TORNADOES FOR AREAS ALONG AND NORTH OF THE INTERSTATE 85...
U.S. HIGHWAY 80 CORRIDOR. SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE SEVERE THREAT...WHICH
ALSO INCLUDES LARGE HAIL AND DAMAGING WINDS...WILL LAST THROUGHOUT
THE AFTERNOON...AND UNTIL THE MIDNIGHT HOUR. LOCALIZED FLASH FLOODING
MAY ALSO BECOME AN ISSUE NORTH OF I-20 AS STORMS BEGIN TO TRAIN
ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON FOR
AREAS ALONG AND SOUTH OF INTERSTATE 85.  THE THREATS WILL
LARGE HAIL AND DAMAGING WINDS.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA TUESDAY AFTERNOON
INTO TUESDAY NIGHT. THERE ARE STILL SOME TIMING AND STRENGTH ISSUES
TO OVERCOME...BUT MODELS AGREE THAT THERE WILL BE ANOTHER ROUND OF
SEVERE WEATHER. AT THIS TIME...HAIL AND DAMAGING WINDS APPEAR TO BE
THE THREATS. LOCALIZED FLOODING MAY ALSO BE A CONCERN DEPENDING
ON THE AMOUNT OF RAIN THE AREA RECEIVES THIS WEEKEND. CONFIDENCE
REMAINS LOW ON THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL
BE TODAY AND TONIGHT...AND POSSIBLY AGAIN TUESDAY AFTERNOON AND
EVENING.

In the hours before

Local storm report, Mar 26, 4:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 WNW MILLBROOK         32.49N 86.41W
03/26/2011  E0.75 INCH       ELMORE             AL   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL.

&&
Local storm report, Mar 26, 4:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             4 W SHELBY COUNTY AIRPO 33.18N 86.85W
03/26/2011  E1.00 INCH       SHELBY             AL   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT SHELBY COUNTY ACADEMY ON
            COUNTY ROAD 16.

&&
Local storm report, Mar 26, 4:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CALERA                  33.10N 86.75W
03/26/2011  E1.00 INCH       SHELBY             AL   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS QUARTER SIZE HAIL.

&&
Local storm report, Mar 26, 4:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FUNNEL CLOUD     1 S SHELBY COUNTY AIRPO 33.16N 86.78W
03/26/2011                   SHELBY             AL   AMATEUR RADIO

            FUNNEL CLOUD.

&&
Local storm report, Mar 26, 4:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             CALERA                  33.10N 86.75W
03/26/2011  E0.88 INCH       SHELBY             AL   AMATEUR RADIO

            NICKEL SIZE HAIL.

&&
Local storm report, Mar 26, 4:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     3 NW MONTEVALLO         33.14N 86.89W
03/26/2011                   SHELBY             AL   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN IN THE COMMUNITY OF PEA RIDGE.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:49 AM CDTSpecial Weather StatementBMXMarion41 min
Mar 26, 4:09 AM CDTSevere Thunderstorm WarningBMXMarion51 min
Mar 26, 4:48 AM CDTAreal Flood AdvisoryBMXMarion, Winston117 min
Mar 26, 4:57 AM CDTSevere Thunderstorm WarningBMXMarion, Winston48 min
Mar 26, 6:22 AM CDTSpecial Weather StatementBMXMarshall23 min
Mar 26, 7:43 AM CDTSpecial Weather StatementBMXMarion47 min
Mar 26, 12:38 PM CDTSevere Thunderstorm WarningBMXGreene, Marengo, Sumter52 min
Mar 26, 1:05 PM CDTTornado WarningBMXGreene, Hale, Perry55 min
Mar 26, 1:25 PM CDTTornado WarningBMXFayette, Walker25 min
Mar 26, 1:36 PM CDTTornado WarningBMXDallas, Perry39 min
Mar 26, 1:46 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa59 min
Mar 26, 2:32 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa58 min
Mar 26, 2:46 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa44 min
Mar 26, 2:49 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry41 min
Mar 26, 2:51 PM CDTTornado WarningBMXSt. Clair24 min
Mar 26, 2:59 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair31 min
Mar 26, 3:02 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa43 min
Mar 26, 3:07 PM CDTTornado WarningBMXChambers, Tallapoosa53 min
Mar 26, 3:11 PM CDTTornado WarningBMXAutauga, Elmore49 min
Mar 26, 3:15 PM CDTTornado WarningBMXCalhoun, Etowah30 min
Mar 26, 3:32 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell43 min
Mar 26, 3:36 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby39 min
Mar 26, 3:38 PM CDTTornado WarningBMXCalhoun, Cleburne37 min
Mar 26, 3:40 PM CDTSevere Thunderstorm WarningBMXChambers35 min
Mar 26, 3:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa45 min
Mar 26, 4:07 PM CDTTornado WarningBMXChilton, Shelby38 min
Mar 26, 4:39 PM CDTTornado WarningBMXCoosa, Shelby, Talladega16 min
Mar 26, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell39 min
Mar 26, 4:54 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell51 min
Mar 26, 5:27 PM CDTSevere Thunderstorm WarningBMXBarbour33 min
Mar 26, 5:42 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell63 min
Mar 26, 5:54 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah51 min
Mar 26, 6:21 PM CDTTornado WarningBMXRussell24 min
Mar 26, 6:23 PM CDTTornado WarningBMXEtowah35 min
Mar 26, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion61 min
Mar 26, 6:48 PM CDTTornado WarningBMXFayette, Lamar, Marion25 min
Mar 26, 6:57 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.